Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
There is a long list of side effects to taking prednisone at that level. How old are you? Male or female?
I have treated a number of patients with this disease and it is very important that your doctor, hopefully a retina specialist, has ruled out the many other eye/retina diseases before saying that you have this rare condition.
Hi. Welcome to chat. It sounds like you have had significant vitreous hemorrhage and abnormal blood vessel formation. Laser works very well to get these vessels to go away.
There was also a study that looked at the use of lucentis to treat swelling of the retina (macular edema) and abnormal blood vessels. It was found to be of benefit but required repeat injections.
Since the cause of Eales disease is not known a wide variety of treatments have been used. In your case I would bet the high dose steroids are being used to try and stabilize your blood/retinal barrier and decrease retinal swelling.
Are you there/
Yes, I have had several injections and the retinal doctor has been doing everything
In some studies of eales disease, when everything is said and done, up to 2/3 of patients have useful (20/40 or better) vision when the disease is stabilized.
Sounds like your Retina doc is doing a good job. I am a retina doc also.
That is great news and what about the peripheal view. Right now I have
less then 20% in both eyes and 20/400
So. To directly answer your question. Yes. I believe, in your case, the possible benefits of taking the steroids outweigh the risks as long as your are closely followed by your doctor, perhaps with the help of an internal medicine doc.
Why a internal medicine doc
All the blood vessels in the edge plug up/block off and therein lies the problem....so we work to preserve the central vision as much as possible.
The peripheral retina, unfortunately, doesn't do well in Eales disease........
If I do get 20/40 without correct peripheral that is great I thought I would go completely blind soon
Incase your retina doc doesn't want to deal with any possible complications of the steroids. I would guess that you are an otherwise healthy, young man (since you have eales....) so you should tolerate the prednisone fairly well.
In most of the studies I remember (It's been a while since I reviewed them) over 80% of patients, even when the macula is involved, end up with 20/200 vision. Total blindness is rare with treatment
Can women and men get eales? What complications could I have?
Yes. It seems to occur in men more then women, but it occurs in both. The complications mostly involve the eye.
Most of the problems are with the retina due to the non-perfusion from the plugged off blood vessels. This causes abnormal blood vessels to form, leak and bleed into the vitreous. Swelling, inflammation and macular edema also occur, all leading to loss of vision.
So, I think you are doing the right thing in taking the prednisone and having all this treatment. What you are doing will give you the best chance of preserving useful vision. To do nothing is to invite serious vision loss.
Does this make sense to you?
I am 45 and female are my side effects going to be worse then mens
Ya....as women have less bone mass then men you have a higher risk of breaking a bone or a hip. This would be worse if you were already monopausal. That is one of the reasons your retina doc may want a internal medicine doc to help co-manage your treatment.
I have had a hysterectomy 10 years ago and on hrt but I should see an internal medicine doc I will look in the morning.
And, now, the obligatory word from our sponsors: :o)
I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much. Positive Feedback and/or Bonus is welcomed and appreciated.
It has been a pleasure helping you tonight. Is there anything else you would like to ask me about eales?
Thank you for all your knowledge I greatly appreciate it
My pleasure. Take care